Am I a candidate for masseter muscle reduction?

I am a 29 year old female and have been told by 2 different professionals that I would benefit from botox to the masseter muscles. I have always had a round face but due to the use of these muscles predominantly on the right side i have developed a boxy uneven jawline. My concern is that I have chubbiness around the mouth region which I think is due to loss of volume in the upper cheeks and a small pre Jowl on the more prominent cheek. Could weakening these muscles cause skin to sag and jowls?

Doctor Answers 6

Botox for the masseter

Thank you for your question kimber1987. Botox is a purified protein used to address wrinkles associated with facial expression. It can be placed in the masseter in the lower face to contour the face. If one side is stronger a higher dose can be used there. Often times fillers such as Voluma are used in combination with this treatment to restore volume loss and provide a heart shaped face. Please consult with a doctor for specific recommendations. Good luck!


Encino Physician
5.0 out of 5 stars 1 review

Slimming the face

Using Botox or one of the neuromodulators in the masseter can be an excellent way of slimming the face. It needs to be performed by a specialist who is comfortable with experience in treating this area because the number of units will depend on how much improvement you get.  I have found that over time, the masseter will actually atrophy and sometimes can last as long as 6 months, longer than some of the other aesthetic Botox injections.  My patients who get masseter injections are able to get them just twice a year, whereas we do some of the other facial injections more often.  As with anything, over time, the muscles tend to be retrained, and tend to need less product and injections less often. So seek out an expert in this area and discuss with them the results that you can get.  Best of luck.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
4.7 out of 5 stars 64 reviews

Am I a candidate for masseter muscle reduction? Australia

Thank you for your question. It would be good to see some images to give a more informed opinion. Your question in regards to weakening the muscle causing further sagging in the jowl is a possibility. If you remove volume from an area (muscle bulk in relation to masseter) this theoretically creates some redundant skin that could lead to changes as you described. Botox changes are temporary, so the effects will wear off over time if you are not happy. If at the age of 29 you have early lower facial ageing it may be due to skeletal deficiencies. These are hard to comment on without images.
Regards
Dr Guy Watts 

Botox for Masseter Injection

Botox works very well for the Masseter Injections.  I would definitely recommend this procedure for facial slimming.  It will not cause you to lose volume or sag.  Please consult a board certified dermatologist with a great deal of experience for the bet cosmetic results.  Best, Dr. Green

Masseter Botox Should Not Affect the Skin

Some Botox injections into the masseter can help reduce its size and have it look better.
Masseter Botox can also help with teeth grinding at night as it helps weaken a major jaw muscle
It can be placed asymmetrically, but with care as you don't want to alter your bite.
I have not seen skin changes as a problem as the masseter muscle is a deep muscle

Sagging skin very unlikely after Botox in masseter muscles

Thank you for your question.  I have performed numerous Botox injections in the masseter muscles for multiple reasons and have never seen a problem with sagging skin. I believe that it is very unlikely and, even if it did occur, would be minimal and would go away as it wore off. 

James McMahan, MD
Columbus Plastic Surgeon
4.8 out of 5 stars 35 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.